Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 31, NWS North Platte, NE

May 17, 2019Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2019, 9:13 PM CDT for Lincoln County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2019, 9:13 PM CDT (02:13 UTC)
Expired
May 17, 2019, 9:45 PM CDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 9:30 PM CDTHAIL 1Brady, NE
May 17, 9:49 PM CDTHAIL 14 Ese Brady, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:59 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS53 KLBF 180213
SVRLBF
NEC111-180245-
/O.NEW.KLBF.SV.W.0031.190518T0213Z-190518T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
913 PM CDT Fri May 17 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in southwestern Nebraska...

* Until 945 PM CDT.

* At 913 PM CDT, a severe thunderstorm was located 11 miles southwest
  of Brady, or 18 miles north of Curtis, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brady, Maxwell, Keith, Hansen Memorial Reserve State Wildlife
  Management Area, Jeffrey Canyon State Wildlife Management Area and
  Cottonwood Canyon State Wildlife Management Area.

This includes Interstate 80 in Nebraska between mile markers 187 and
203.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for central and
southwestern Nebraska.

LAT...LON 4091 10064 4119 10055 4120 10023 4108 10024
      4080 10039 4072 10054
TIME...MOT...LOC 0213Z 210DEG 29KT 4090 10053 

HAIL...1.25IN
WIND...60MPH
 
$$

Snively
1 follow-up statement
951 
WWUS53 KLBF 180229
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
929 PM CDT Fri May 17 2019

NEC111-180245-
/O.CON.KLBF.SV.W.0031.000000T0000Z-190518T0245Z/
Lincoln NE-
929 PM CDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN LINCOLN COUNTY...

At 929 PM CDT, a severe thunderstorm was located over Brady, or 21
miles east of North Platte, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Brady and Jeffrey Canyon State Wildlife Management Area. 

This includes Interstate 80 in Nebraska between mile markers 192 and
203.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for central and
southwestern Nebraska.

LAT...LON 4119 10050 4120 10023 4108 10024 4080 10039
      4077 10053
TIME...MOT...LOC 0229Z 215DEG 34KT 4103 10038 

HAIL...1.25IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:34 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 17, 6:34 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
634 PM CDT Fri May 17 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CDT Fri May 17 2019

Strong southwest flow aloft combined with strong southerly low
level flow ahead of the dryline will be providing sufficient deep
layer shear to generate supercells along the dryline after about 3
PM CDT. Bunkers right-moving supercells will be from the
southwest and rapid - about 35 kts or so making supercell
interaction likely. All modes of severe weather will be possible
with initial development and as storms remain in the warm sector.
As expected, storms that encounter the warm from will have an
enhanced tornado threat as explains in prev SPC and the mesoscale
update discussions. As upper support strengthens through the
evening the small clusters will likely grow upscale to one or two
large convective systems with large hail and damaging winds a
continued threat. Storms push north into SD after midnight. Cold
front overtakes the area through the night.

Mainly a dry start to Saturday but a secondary frontal surge will
drop quickly south across the area. Some chance for weak
thunderstorm development along this front Sat afternoon though
coverage is expected to be limited.

.LONG TERM...(Sunday through Friday)
Issued at 319 PM CDT Fri May 17 2019

A cooler and wetter pattern shapes up for the first half of the work
week as yet another upper low becomes negatively tilted and closes
off over the Great Basin area. Deep southerly flow ahead of this
feature across the central and southern Plains will allow moisture
to return and increase across the area setting the stage for a
prolonged rain event in areas that have seen plenty of rain already
this year. While some deterministic solutions suggest snow at least
mixing with rain in the far northwest portion of the area,
believe at this time a lack of deep cold air will preclude
anything but a brief mix Tuesday night at this point, and
confidence on that is low. So will leave precip type as all rain
for now.

Chances for rain continue through the remainder of the week as well
and another system drops into the main long wave trough across the
west by late Wedneday and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri May 17 2019

Storm conditions continue this evening until around 06z.
Thereafter, VFR is expected along and south of highway 2 with
IFR/MVFR/local LIFR in low or very low ceilings north of highway
2. A gradual improvement to VFR is expected 12z-18z Saturday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...CDC
Hazardous weather outlook, May 17, 3:18 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Fri May 17 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Fri May 17 2019 /218 PM MDT Fri May 17 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an enhanced risk for severe thunderstorms across much of
western and north central Nebraska through tonight. All types of
severe weather will be possible with these storms including very
large hail, damaging winds and isolated tornadoes. The greatest
risk for tornadoes is expected to be south and east of a line from
O'Neill to Thedford to Big Springs. North of this area very large
hail will be possible along with damaging winds.

Locally heavy rain will also be possible with any of the stronger
storms initially, as well as later this evening when the storms
merge across north central Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Heavy rainfall is possible Monday through Wednesday with most
locations seeing greater than 1" of rain and some locations
exceeding 2" total.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening across much of
southwest into central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 17, 8:39 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
839 PM CDT Fri May 17 2019

NEZ005-024-025-036-094-180215-
Eastern Cherry NE-Hooker NE-McPherson NE-Western Cherry NE-Thomas NE-
839 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...HOOKER...
NORTHEASTERN MCPHERSON AND WESTERN THOMAS COUNTIES UNTIL 915 PM
CDT/815 PM MDT/...

At 839 PM CDT/739 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 20 miles northwest of
Mullen to 9 miles north of Tryon. Movement was northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mullen, Thedford, Seneca, Merritt Reservoir, Marsh Flat, Norway,
Giant Hill, Sevenmile Hill, Natwick, Hecla, Kelso and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 172 and 217.
 Highway 92 near mile marker 200.
 Highway 97 between mile markers 34 and 117.
 Highway 83 between mile markers 141 and 160.

A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
north central and west central Nebraska.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for north central Nebraska.

LAT...LON 4266 10086 4197 10043 4154 10103 4228 10143
TIME...MOT...LOC 0139Z 224DEG 49KT 4228 10127 4170 10096

Snively
Special weather statement, May 17, 8:49 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
849 PM CDT Fri May 17 2019

NEZ005-006-008-180230-
Brown NE-Eastern Cherry NE-Keya Paha NE-
849 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...BROWN AND
WESTERN KEYA PAHA COUNTIES UNTIL 930 PM CDT...

At 849 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Keyapaha to near Johnstown
to near Elsmere. Movement was northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ainsworth, Springview, Johnstown, Elsmere, Norden, Wood Lake, Hofeld
Lake, Raven, Bobcat State Wildlife Management Area, Moon Lake,
Meadville, North River Trail, Sparks, Willow Lake State Wildlife
Management Area, Long Lake State Wildlife Management Area, Smith
Falls State Park and Antelope Peak.

This includes the following highways...
 Highway 183 between mile markers 214 and 224.
 Highway 20 between mile markers 219 and 245.
 Highway 12 between mile markers 10 and 51.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4291 9973 4215 9988 4214 10033 4256 10023
      4300 10046 4300 9978
TIME...MOT...LOC 0149Z 216DEG 21KT 4297 10022 4263 10003 4220 10014

Snively
Local storm report, May 17, 8:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             OCONTO                  41.14N 99.76W
05/17/2019  E2.00 INCH       CUSTER             NE   TRAINED SPOTTER

            REPORT VIA SPOTTER NETWORK. TIME ESTIMATED FROM RADAR.

&&

JURGENSEN
Special weather statement, May 17, 8:56 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
856 PM CDT Fri May 17 2019

NEZ025-036-037-059-180230-
McPherson NE-Thomas NE-Lincoln NE-Logan NE-
856 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN...LOGAN...
SOUTHEASTERN MCPHERSON AND SOUTHEASTERN THOMAS COUNTIES UNTIL 930 PM
CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Ringgold to 9 miles north
of Wellfleet. Movement was northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
North Platte, Stapleton, Brady, Maxwell, Gandy, Lake Maloney State
Recreation Area, North Platte Airport, Keith, Logan, Cottonwood
Canyon State Wildlife Management Area, Shanklin Bluff, Tarboz Lake,
Hoagland and Brown Lake.

This includes the following highways...
 Highway 2 between mile markers 222 and 226.
 Highway 92 between mile markers 215 and 244.
 Highway 97 near mile marker 1.
 Interstate 80 in Nebraska between mile markers 177 and 200.
 Highway 83 between mile markers 58 and 136.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern,
north central and west central Nebraska.

LAT...LON 4199 10029 4104 10028 4075 10078 4167 10076
TIME...MOT...LOC 0156Z 215DEG 42KT 4162 10064 4088 10067

Snively
Local storm report, May 17, 9:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             5 W STAPLETON           41.48N 100.61W
05/17/2019  E1.25 INCH       LOGAN              NE   CO-OP OBSERVER

            REPORT FROM OBSERVER. HAIL ENDED AT 0902 CDT.

&&

JURGENSEN
Local storm report, May 17, 9:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
906 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TORNADO          3 S OCONTO              41.10N 99.76W
05/17/2019                   CUSTER             NE   EMERGENCY MNGR

            STORM SPOTTER OBSERVED. REPORT RELAYED BY EMERGENCY
            MANAGER

&&

CCOLE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:00 PM CDTSpecial Weather StatementLBFDeuel45 min
May 17, 7:04 PM CDTTornado Warning Tornado observedConsiderable damage threatLBFFrontier, Lincoln41 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry31 min
May 17, 7:28 PM CDTSpecial Weather StatementLBFLincoln, Logan47 min
May 17, 7:31 PM CDTSpecial Weather StatementLBFArthur44 min
May 17, 7:40 PM CDTSevere Thunderstorm WarningLBFCherry, Thomas50 min
May 17, 7:42 PM CDTSpecial Weather StatementLBFThomas33 min
May 17, 7:47 PM CDTSevere Thunderstorm WarningLBFCherry28 min
May 17, 7:49 PM CDTSpecial Weather StatementLBFKeya Paha41 min
May 17, 8:12 PM CDTSpecial Weather StatementLBFHooker33 min
May 17, 8:15 PM CDTTornado Warning Tornado observedLBFCuster45 min
May 17, 8:16 PM CDTSpecial Weather StatementLBFMcPherson, Thomas29 min
May 17, 8:28 PM CDTSpecial Weather StatementLBFBrown32 min
May 17, 8:31 PM CDTSpecial Weather StatementLBFLincoln29 min
May 17, 8:37 PM CDTSpecial Weather StatementLBFKeya Paha23 min
May 17, 8:39 PM CDTSpecial Weather StatementLBFHooker36 min
May 17, 8:49 PM CDTSpecial Weather StatementLBFBrown41 min
May 17, 8:56 PM CDTSpecial Weather StatementLBFLincoln, Logan34 min
May 17, 8:59 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas31 min
May 17, 9:00 PM CDTSevere Thunderstorm WarningLBFCuster45 min
May 17, 9:17 PM CDTSpecial Weather StatementLBFThomas28 min
May 17, 9:19 PM CDTSpecial Weather StatementLBFKeya Paha26 min
May 17, 9:26 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan34 min
May 17, 9:31 PM CDTSpecial Weather StatementLBFLogan29 min
May 17, 9:38 PM CDTSpecial Weather StatementLBFValley52 min
May 17, 9:40 PM CDTSpecial Weather StatementLBFKeya Paha35 min
May 17, 9:44 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln31 min
May 17, 9:53 PM CDTSpecial Weather StatementLBFLoup52 min
May 17, 10:00 PM CDTSpecial Weather StatementLBFFrontier15 min
May 17, 10:08 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup52 min
May 17, 10:15 PM CDTSevere Thunderstorm WarningLBFHolt, Loup, Rock45 min
May 17, 10:26 PM CDTSpecial Weather StatementLBFDawson34 min
May 17, 10:30 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler45 min
May 17, 10:52 PM CDTSpecial Weather StatementLBFHolt38 min
May 17, 10:58 PM CDTSevere Thunderstorm WarningLBFCuster32 min
May 17, 11:11 PM CDTSpecial Weather StatementLBFBoyd49 min
May 17, 11:16 PM CDTSpecial Weather StatementLBFWheeler44 min
May 17, 11:29 PM CDTSpecial Weather StatementLBFValley46 min
May 18, 12:12 AM CDTSpecial Weather StatementLBFWheeler63 min
May 18, 1:14 AM CDTSpecial Weather StatementLBFWheeler46 min
May 18, 3:45 PM CDTFrost AdvisoryLBFArthur, Cherry, Deuel, Garden, Grant, Hooker and 1 more17 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.